Tennessee, 2020

Damaging Wind in Tennessee, August 3, 2020

August 3, 2020 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee in the afternoon hours on August 3, leading to some isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee in the afternoon hours on August 3, leading to some isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 3, 1:24 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 3, 1:24 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
224 PM CDT Mon Aug 3 2020

.DISCUSSION...

Surface boundary to continue moving eastward across the mid state
this afternoon and tonight. Isolated to scattered convection now
beginning to form across the TN river area. This trend will continue
and will likely need to include a pre first period for the upcoming
forecast. The convection should terminate by the mid evening hours.

Overnight, tover values looking close to zero with some negative
returns across the Plateau and portions of the northwest. Numerics
in support of fog for most areas, especially the Plateau. Model prog
dewpoint depressions approach 1F for many areas by 12z. Will
therefore include fog for much of the area.

On Tuesday, the front appears to clear our eastern most areas by
midday. however, 925 and 850 mb boundaries are displaced to the
west with low level forcing in place across our eastern half. As
caps again diminish with some expected diurnal warming, isolated
to scattered convection will again be possible, but this time for
the east half.

Areas of fog will again be in play for Tuesday night and also
Wednesday night for that matter. Though the sfc high will be
building in, lower level moisture will still be in play.

For the near term temps, thermal troughing will hang tough through
Wednesday. 850 mb temps of around 14C or so will equate to high
temps only in the lower to mid 80s. Furthermore, dewpoints will be
in the 60s. It's early August, so very very nice imo.

For the ext fcst, we will start out with minimal afternoon capes on
Thursday. Those very low cape to cap ratios will continue on into
Friday as well. Thus, little or no pops. Bu Sunday however, the
convective potential returns thanks to the lower level flow finally
evoking a partial return of Gulf moisture and humidity. Shower and
thunderstorm chances will gradually return but will remain low as
dynamics are looking weak.

For the extended temps, a slow rise in heights can be expected.
Thus, a warming trend is expected. 850 mb temps over the weekend
will return to the 18C-20C level. So, look for seasonal conditions
to return with highs lower 90s and lows near 70.

&&

.AVIATION...
18Z TAF DISCUSSION.

Frontal boundary will push eastward across western TN this
afternoon. As cap strengths weaken, isol to scattered convection
will develop across western areas, primarily. The convection will
move slowly northeastward between 15-20 mph. This evening,
dewpoint depressions will drop to rather low levels by 12Z. Thus,
will include some fog toward 12Z. Lowest vsbys will occur near
CSV. The boundary will be situated along or just east of the
Plateau on Tuesday. Afternoon convection will again fire as the
850mb boundary lags behind the sfc front and continues to aid
with some lower level forcing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  83  65  83  65 /  20  20  10  10  10
Clarksville    65  79  62  80  61 /  30  10   0  10   0
Crossville     64  78  63  78  63 /  30  30  10  20  10
Columbia       67  84  64  84  64 /  20  20   0  10   0
Lawrenceburg   67  84  65  85  65 /  20  20   0  10   0
Waverly        66  80  62  81  62 /  30  10   0  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Aug 3, 3:50 AM CST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
450 AM CDT Mon Aug 3 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-041030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
450 AM CDT Mon Aug 3 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

07

In the hours before

Special weather statement, Aug 3, 2:10 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Nashville TN
310 PM CDT Mon Aug 3 2020

TNZ006-032045-
Montgomery TN-
310 PM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY UNTIL 345 PM
CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm
just west of Clarksville, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville and Woodlawn.

This includes Interstate 24 between mile markers 1 and 16.

LAT...LON 3664 8714 3645 8714 3639 8725 3646 8755
      3664 8751
TIME...MOT...LOC 2010Z 278DEG 18KT 3654 8744

Shamburger
Special weather statement, Aug 3, 3:24 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
424 PM CDT Mon Aug 3 2020

TNZ005-006-023-032200-
Stewart TN-Montgomery TN-Houston TN-
424 PM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY...STEWART AND
HOUSTON COUNTIES UNTIL 500 PM CDT...

At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Rock to 9 miles west of Tennessee
Ridge. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dover, Erin, Clarksville, Tennessee Ridge, Big Rock, Cumberland City,
Houston County Airport, Indian Mound, Palmyra and Woodlawn.

LAT...LON 3666 8785 3663 8785 3664 8739 3624 8756
      3627 8795 3631 8796 3636 8799 3667 8788
TIME...MOT...LOC 2124Z 271DEG 19KT 3660 8783 3630 8794

13
Special weather statement, Aug 3, 3:56 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
456 PM CDT Mon Aug 3 2020

TNZ005-006-023-032230-
Stewart TN-Montgomery TN-Houston TN-
456 PM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
SOUTHEASTERN STEWART AND HOUSTON COUNTIES UNTIL 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Carlisle to near Tennessee Ridge, moving
east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Cumberland City, Houston County Airport
and Palmyra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3648 8789 3647 8746 3618 8757 3620 8759
      3620 8766 3623 8772 3625 8780 3623 8784
      3625 8795 3626 8794 3630 8795 3631 8796
      3633 8797
TIME...MOT...LOC 2155Z 273DEG 12KT 3639 8781

Shamburger
Special weather statement, Aug 3, 4:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
528 PM CDT Mon Aug 3 2020

TNZ005-023-032300-
Stewart TN-Houston TN-
528 PM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STEWART AND
NORTHWESTERN HOUSTON COUNTIES UNTIL 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paris Landing State Park, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dover, Tennessee Ridge and Houston County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3647 8805 3650 8805 3651 8804 3650 8774
      3625 8782 3628 8795 3631 8796 3635 8798
      3637 8800 3639 8801 3642 8804 3645 8806
TIME...MOT...LOC 2228Z 275DEG 9KT 3641 8806

Shamburger

The radar

The Nashville radar (KOHX), 9 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
August 3, 5:00 PM CST
Where
Davidson County, 0.64 mi SE of Stone River
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.172, -86.593

Photo showed a tree blown down onto a house on Central Pike east of Tulip Grove Road in Hermitage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917916.